Alert archive / New York / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 112, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 23, 2014, 4:15 PM EDT for Chenango County, Otsego County, New York. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2014, 4:15 PM EDT (20:15 UTC)
- Expired
- Jul 23, 2014, 5:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Chenango County, NY, Otsego County, NY
The radar
The Binghamton radar (KBGM), 68 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 2:17 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:16 PM EDT, 59 minutes earlier.
Area forecast discussion, Jul 23, 3:16 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 316 PM EDT WED JUL 23 2014 .SYNOPSIS... A COLD FRONT WILL CROSS THE REGION TONIGHT. SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE EVENING BEFORE ENDING. HIGH PRESSURE WITH COOLER AND LESS HUMID WEATHER WILL WORK INTO THE AREA FOR THURSDAY AND FRIDAY. THE NEXT CHANCE OF SHOWERS OR THUNDERSTORMS LOOKS TO BE SATURDAY NIGHT AND SUNDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... FORECAST ON TRACK WITH COLD FRONT ENTERING CNY AT THIS TIME. ATMOSPHERE AHEAD OF THE BOUNDARY IS SUFFICIENTLY UNSTABLE WITH 1500-2000 J/KG MLCAPE...BUT SHEAR IS WEAK. EVEN THE STRONGEST STORMS ON THE RADAR ARE HAVING A HARD TIME SUSTAINING. SPC ISSUED SVR WATCH BOX...AND CONDITIONS MAY BECOME JUST FAVORABLE ENOUGH ACROSS THE EASTERN AND SOUTHERN CWA IN THE NEXT FEW HOURS TO PRODUCE A COUPLE OF DAMAGING CELLS...BUT A WIDESPREAD OUTBREAK IS UNLIKELY. FRONT EXITS THIS BY LATE EVENING WITH COOLER AND MORE REFRESHING AIR FILTERING IN BY MORNING. VERY FEW CHANGES TO PREVIOUS FORECAST WITH TRENDS WELL IN HAND AND LATEST SYNOPTIC AND MESOSCALE MODELS IN AGREEMENT. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... AGAIN...THE FORECAST TRENDS THROUGH SATURDAY ARE CONFIRMED BY GOOD 12Z MODEL AGREEMENT WHICH SUGGESTS A NICE CONTINENTAL POLAR HIGH WORKING INTO THE AREA THROUGH FRIDAY NIGHT. THE UPPER LEVEL FLOW THEN APPEARS TO OPEN UP MORE ZONALLY ON SATURDAY BEFORE THE MAJOR HIGH AMPLITUDE DIGGING OCCURS EARLY NEXT WEEK. A FAST MOVING WARM FRONT...AND CLIPPER-LIKE LOW REACHES THE UPPER GTLKS BY LATE SATURDAY. MODELS HAVE SOME MOISTURE AND WEAK ISENTROPIC LIFT SPREADING ACROSS THE AREA LATE IN THE DAY WHICH COULD TRIGGER A SHOWER OR TWO...BUT AM LEANING ON SATURDAY NIGHT TO HAVE THE BEST CHANCES FOR RAIN. THUS...WE INTRODUCED A LOW PROBABILITY OF SHOWER ACTIVITY JUST BEFORE EVENING TO BLEND WITH HIGHER POPS HEADING INTO SUNDAY. PRIOR TO THAT...LITTLE TO NO CHANCE OF RAIN AND TEMPS MAINLY BELOW NORMAL IN THE 70S WITH LOWS UPPER 40S-MID 50S. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... 150 PM UPDATE... LONG TERM PORTION OF THE FCST CONTS TO FEATURE RIDGING IN THE WEST AND TROFFINESS IN THE EAST. BY THE START OF THE LONG TERM EXPECT STRONG H5 S/WV DROPPING INTO THE UPR MIDWEST TO THROW PIECES OF ENERGY AT CWA THRU EARLY NEXT WEEK. WHILE IT APPEARS TO BE A MESSY AND WET PATTERN INTO THE WEEKEND HV OPTED NOT TO GO LKLY POPS FOR SAT NGT AS MODELS DIFFER ON EVENTUAL MVMNT OF SFC LOPRES. BUT MED RANGE MODELS SEEM TO AGREE THAT AREA WL BE IN WMSECTOR ALONG WITH DIURNALLY-DRIVEN CONVECTION FOR SUNDAY THUS HV GONE LKLY POPS FOR THE LATTER HALF OF THE WEEKEND. CLOSED UL LOW EXPECTED TO LIFT NORTH INTO CANADA TUE NGT AND HV GONE NO POPS FOR THE NIGHTTIME HRS WITH ONLY CHC POPS DRG THE AFTN. FROPA EXPECTED BY TUE MRNG WITH COOL AIR FILTERING INTO CWA TUE AFTN. BFR THE FRONT EXPECT TEMPS TO BE RIGHT ARND NORMAL TEMPS FOR THIS TIME OF YR UNDER A HUMID AIRMASS. GIVEN THE PATTERN THIS AREA IS IN, EXPECT WRMR MIN TEMPS THAN MAX TEMPS WITH LOWS IN THE L60S AND HIGHS IN THE U70S. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... 18Z UPDATE... STORMS ARE DEVELOPING AHEAD OF COLD FRONT. EXPECT CHANCES FOR TSRA TO CONTINUE LATE AFTERNOON INTO EARLY EVENING AND WILL TRY TO TIME MOST LIKELY SCENARIO IN INDIVIDUAL TAF FORECASTS. EXPECT TSRA AT SYR THROUGH 19Z, RME THROUGH 20Z AND REMAINDER OF TERMINALS THROUGH 22Z, POSSIBLY 23Z AT AVP. AFTER LINE OF CONVECTION MOVES THROUGH EXPECT MVFR RESTRICTIONS TO SET IN IN WAKE OF FRONTAL PASSAGE FOR SEVERAL HOURS TONIGHT. SOUTHWEST WINDS AROUND 10KTS THIS AFTERNOON WILL QUICKLY SHIFT TO THE NORTHWEST AFTER FRONT MOVES THROUGH. AFTER 14Z THURSDAY EXPECT NW WINDS FROM 10-15KTS. OUTLOOK... THUR-SAT...VFR. SUN/MON...POTENTIAL FOR MVFR RESTRICTIONS IN SHRA/TSRA. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...JAB NEAR TERM...JAB SHORT TERM...JAB LONG TERM...PVN AVIATION...PVN
Hazardous weather outlook, Jul 23, 2:48 PM EDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 248 PM EDT WED JUL 23 2014 NYZ009-036-037-045-046-055>057-062-PAZ038>040-043-044-047-048-072- 241900- NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-TIOGA-BROOME- DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING- LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 248 PM EDT WED JUL 23 2014 ...SEVERE THUNDERSTORM WATCH 432 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING HOURS. A FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS AND HAIL. QUICK BURSTS OF HEAVY RAINFALL COULD CAUSE SOME MINOR FLOODING OF COMMON LOW LYING AREAS IN TOWNS AND VILLAGES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NYZ015>018-022>025-044-241900- YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG- TOMPKINS-CORTLAND- 248 PM EDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY EVENING. A FEW STORMS MAY PRODUCE GUSTY WINDS, SMALL HAIL AND QUICK BURSTS OF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. JAB
In the hours before
Special weather statement, Jul 23, 2:31 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
231 PM EDT WED JUL 23 2014
NYZ009-018-036-037-231930-
MADISON NY-ONEIDA NY-ONONDAGA NY-
231 PM EDT WED JUL 23 2014
...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ONONDAGA...
NORTHWESTERN MADISON AND SOUTHERN ONEIDA COUNTIES...
* AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR
MANLIUS...AND MOVING EAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
ORAN AT 235 PM EDT...
CHITTENANGO AT 240 PM EDT...
PERRYVILLE AT 245 PM EDT...
CANASTOTA AT 250 PM EDT...
WAMPSVILLE AT 255 PM EDT...
ONEIDA AT 300 PM EDT...
VERONA AND NEW LONDON AT 310 PM EDT...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
LAT...LON 4331 7524 4308 7518 4305 7521 4298 7521
4289 7606 4308 7612
MSESpecial weather statement, Jul 23, 2:56 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
256 PM EDT WED JUL 23 2014
NYZ057-PAZ040-232000-
DELAWARE NY-WAYNE PA-
256 PM EDT WED JUL 23 2014
...STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHWESTERN WAYNE AND
SOUTHWESTERN DELAWARE COUNTIES...
* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR
SHERMAN...AND MOVING EAST AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
CANNONSVILLE AT 305 PM EDT...
FISHS EDDY AT 325 PM EDT...
HARVARD AND EAST BRANCH AT 330 PM EDT...
DOWNSVILLE AT 345 PM EDT...
COOKS FALLS AT 350 PM EDT...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
LAT...LON 4200 7481 4192 7500 4198 7545 4200 7545
4200 7536 4201 7537 4201 7540 4204 7542
4212 7542 4218 7478
MSESpecial weather statement, Jul 23, 3:25 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT WED JUL 23 2014
NYZ036-044-045-056-232030-
BROOME NY-CHENANGO NY-CORTLAND NY-MADISON NY-
325 PM EDT WED JUL 23 2014
...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTH CENTRAL MADISON...
NORTHWESTERN BROOME...NORTHWESTERN CHENANGO AND SOUTHEASTERN CORTLAND
COUNTIES...
* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR VIRGIL...
AND MOVING EAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
LAPEER AT 330 PM EDT...
FREETOWN CORNERS AT 335 PM EDT...
TEXAS VALLEY AT 340 PM EDT...
WILLET AND CINCINNATUS AT 350 PM EDT...
MC DONOUGH AT 400 PM EDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
LAT...LON 4230 7579 4238 7612 4241 7613 4241 7625
4246 7626 4248 7622 4257 7617 4273 7601
4274 7563
MSELocal storm report, Jul 23, 4:11 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
411 PM EDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 2 NNE HORSEHEADS 42.19N 76.82W
07/23/2014 M1.00 INCH CHEMUNG NY TRAINED SPOTTER
&&
EMGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:31 PM EDT | Special Weather Statement | BGM | Oneida | 59 min |
| Jul 23, 2:56 PM EDT | Special Weather Statement | BGM | Delaware | 64 min |
| Jul 23, 3:25 PM EDT | Special Weather Statement | BGM | Cortland | 65 min |
| Jul 23, 4:00 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Tioga, Tompkins | 45 min |
| Jul 23, 4:56 PM EDT | Special Weather Statement | BGM | Broome, Tioga | 64 min |
| Jul 23, 5:15 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 44 min |
| Jul 23, 6:20 PM EDT | Special Weather Statement | BGM | Lackawanna | 55 min |
Nearby
Severe Thunderstorm Warnings in New York, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.